Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 439, NWS St. Louis, MO

July 3, 2011Callaway County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 3, 2011, 2:51 PM CDT for Callaway County, Osage County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2011, 2:51 PM CDT (19:51 UTC)
Expired
Jul 3, 2011, 3:15 PM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Callaway County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1800 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS53 KLSX 031951
SVRLSX
MOC027-151-032015-
/O.NEW.KLSX.SV.W.0439.110703T1951Z-110703T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALLAWAY COUNTY IN CENTRAL MISSOURI...
  NORTHERN OSAGE COUNTY IN CENTRAL MISSOURI...

* UNTIL 315 PM CDT

* AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES SOUTH OF FULTON TO TAOS...AND MOVING EAST AT
  40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  CHAMOIS...TEBBETTS...BONNOTS MILL...MOKANE...STEEDMAN...
  FRANKENSTEIN AND PORTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3880 9199 3872 9164 3871 9165 3870 9164
      3846 9164 3845 9164 3856 9202 3856 9201
      3857 9201 3856 9204 3858 9210
TIME...MOT...LOC 1951Z 284DEG 36KT 3877 9195 3855 9205
WIND...HAIL 70MPH 0.75IN

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:35 AM CDT, 8 hours 16 minutes earlier.

Area forecast discussion, Jul 3, 6:35 AM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
635 AM CDT SUN JUL 3 2011

.DISCUSSION...
/325 AM CDT SUN JUL 3 2011/

FORECAST CONCERNS THIS MORNING INCLUDE ONE LAST DAY OF DANGEROUS
HEAT IN THE METRO AREA AS WELL AS THUNDERSTORM COVERAGE AND TIMING
THE NEXT FEW DAYS.

STILL PLAN ON KEEPING GOING HEAT ADVISORY FOR THE ST. LOUIS METRO
AREA AS IT STILL LOOKS LIKE IT WILL BE THE FOURTH DAY IN A ROW OF
100+ HEAT INDEX VALUES. IT WILL NOT BE AS HOT AS THE PREVIOUS TWO
DAYS AS A COLD FRONT SINKS INTO THE SOUTHERN PART OF THE CWA.
HOWEVER MODEL DEWPOINTS HAVE BEEN TOO COOL LATELY AND IT STILL
SEEMS REASONABLE THAT THE DEWPOINTS WILL BE IN THE LOWER 70S THIS
AFTERNOON IN THE ST. LOUIS METRO AREA. MOS GUIDANCE FOR HIGHS AT
OR JUST ABOVE 90 RESULT IN HEAT INDICES AROUND 100 DEGREES.

WHILE ELONGATED MCS HAS EXITED THE CWA OVER SOUTH CENTRAL IL...
SCATTERED THUNDERSTORMS HAVE DEVELOPED FARTHER WEST IN THE LAST
HOUR NEAR KSTL. THIS APPEARS TO BE WHERE THERE IS WEAK LOW LEVEL
CONVERGENCE ALONG THE FRONT. THIS DEVELOPMENT WILL CONTINUE OVER
THE NEXT FEW HOURS...BUT THEN EXACT EVOLUTION OF STORM DEVELOPMENT
IS UNCLEAR THE NEXT DAY OR TWO AS A WEAK FRONT WILL BE STALLED
OVER THE AREA. NSSL AND NCEP 4KM RUNS OF THE WRF BOTH SUGGEST
STORMS SHOULD DEVELOP OVER NORTHERN MO IN THE NEXT FEW HOURS AND
MOVE SOUTHEASTWARD WITH TIME. IT DOES SEEM REASONABLE THAT STORMS
SHOULD REDEVELOP OVER THE AREA LATER THIS MORNING AS NOTABLE
VORTICITY MAX CURRENTLY OVER CENTRAL NE MOVES INTO THE MID MS
VALLEY. WILL CONTINUE TO CARRY CHANCE POPS FOR TODAY AND THEN
AGAIN TONIGHT INTO MONDAY AS SECOND SHORTWAVE MOVES OVER THE AREA
IN NORTHWEST FLOW. THIS SHORTWAVE WILL PROVIDE DECENT LARGE SCALE
ASCENT THAT WILL COINCIDE WITH INCREASED LOW LEVEL CONVERGENCE ON
NOSE OF WEAK LOW LEVEL JET.

HAVE KEPT JUST SLIGHT CHANCES FOR RAIN MONDAY NIGHT INTO TUESDAY
AS SURFACE FRONT MOVES SOUTH AND WEST OF THE CWA. CHANCES THEN
INCREASE TUESDAY NIGHT AND WEDNESDAY AS FRONT A COLD FRONT MOVES
INTO THE REGION.

BRITT

&&

.AVIATION...
/619 AM CDT SUN JUL 3 2011/

PRIMARY CONCERN WITH THIS SET OF TAFS IS TIMING AND COVERAGE OF
CONVECTION WITH LARGELY VFR CONDITIONS EXPECTED OUTSIDE OF TSRA. A
THUNDERSTORM COMPLEX ACROSS NWRN MO MAY CLIP KUIN THIS MORNING AS
IT MOVES EWD AND THE EVOLUTION OF THIS COMPLEX WILL AFFECT TSRA
CHCS LATER IN THE DAY WITH WIDELY SCT THUNDERSTORMS EXPECTED TO
DEVELOP THIS AFTERNOON SOMEWHERE INVOF A STALLED FRONTAL BOUNDARY
AS A SHORTWAVE APPROACHES THE AREA. NUMEROUS OUTFLOW BOUNDARIES
FROM OVERNIGHT CONVECTION AND UNCERTAINTY REGARDING THE EVOLUTION
OF THE ONGOING COMPLEX ACROSS NWRN MO MAKE IT DIFFICULT TO PIN
DOWN THE MOST LIKELY LOCATION FOR TSRA...THUS THERE IS LOW
CONFIDENCE IN THE TIMING OF CONVECTION FOR THIS SET OF TAFS. LGT
NLY TO NELY WINDS WILL GRADUALLY TURN ELY THROUGH THE PD.

SPECIFICS FOR KSTL...PRIMARY CONCERN IS TIMING AND COVERAGE OF
CONVECTION WITH LARGELY VFR CONDITIONS EXPECTED AT KSTL OUTSIDE OF
TSRA. WIDELY SCT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON SOMEWHERE INVOF A STALLED FRONTAL BOUNDARY AS A
SHORTWAVE APPROACHES THE AREA. NUMEROUS OUTFLOW BOUNDARIES FROM
OVERNIGHT CONVECTION AND UNCERTAINTY REGARDING THE ONGOING COMPLEX
ACROSS NWRN MO MAKE IT DIFFICULT TO PIN DOWN THE MOST LIKELY
LOCATION FOR TSRA...THUS THERE IS LOW CONFIDENCE IN THE TIMING OF
CONVECTION AT KSTL. LGT NLY TO NELY WINDS WILL GRADUALLY TURN ELY
THEN SELY BY THE END OF THE 30HR TAF PD.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ST. CHARLES MO-ST.
     LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MADISON IL-ST.
     CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 3, 4:17 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
417 AM CDT SUN JUL 3 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-040930-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
417 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THE GREATER ST. LOUIS
METROPOLITAN TODAY. TODAY WILL BE THE FOURTH STRAIGHT DAY THAT
HEAT INDEX VALUES ARE EXPECTED TO REACH 100 DEGREES.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. A FEW
OF THE STORMS COULD PRODUCE SOME HAIL AND WIND GUSTS IN EXCESS OF
50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA ON MONDAY AND
THEN AGAIN TUESDAY NIGHT AND WEDNESDAY. A FEW SEVERE THUNDERSTORMS
ARE POSSIBLE OVER CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST
CENTRAL ILLINOIS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT.

BRITT

In the hours before

Local storm report, Jul 3, 2:20 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
220 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             PARK HILLS              37.85N  90.52W
07/03/2011  E1.00 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

JP
Local storm report, Jul 3, 2:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
221 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             PARK HILLS              37.85N  90.53W
07/03/2011  E1.00 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            HAIL RANGING FROM DIME SIZED TO QUARTER SIZED

&&

JP
Local storm report, Jul 3, 2:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
228 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     DESLOGE                 37.87N  90.52W
07/03/2011                   ST. FRANCOIS       MO   TRAINED SPOTTER

            NUMEROUS TREE LIMBS DOWN 2 TO 3 INCHES IN DIAMETER

&&

JP
Local storm report, Jul 3, 2:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
233 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             UNION                   38.45N  91.01W
07/03/2011  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

JP
Local storm report, Jul 3, 2:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
237 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     3 E COLUMBIA            38.95N  92.27W
07/03/2011                   BOONE              MO   TRAINED SPOTTER

            LARGE TREE BLOCKING MISSOURI HIGHWAY WW AT BLACKTHORN.

&&

GOSSELIN
Local storm report, Jul 3, 2:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     FULTON                  38.85N  91.95W
07/03/2011  E50 MPH          CALLAWAY           MO   TRAINED SPOTTER

            40-50 MPH WIND GUSTS

&&

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:18 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade42 min
Jul 3, 1:29 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, Warren46 min
Jul 3, 1:29 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Washington46 min
Jul 3, 1:41 PM CDTSevere Thunderstorm WarningLSXBoone49 min
Jul 3, 1:54 PM CDTSevere Thunderstorm WarningLSXFranklin51 min
Jul 3, 2:02 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway58 min
Jul 3, 2:12 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis48 min
Jul 3, 2:13 PM CDTSevere Thunderstorm WarningLSXFranklin47 min
Jul 3, 2:16 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois44 min
Jul 3, 2:22 PM CDTSevere Thunderstorm WarningLSXSaint Francois20 min
Jul 3, 2:24 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren51 min
Jul 3, 2:29 PM CDTSevere Thunderstorm WarningLSXCole, Osage46 min
Jul 3, 2:33 PM CDTSevere Thunderstorm WarningLSXCallaway42 min
Jul 3, 2:34 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis26 min
Jul 3, 2:50 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren, City of Saint Louis40 min
Jul 3, 2:55 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Warren35 min
Jul 3, 3:05 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage25 min
Jul 3, 3:24 PM CDTAreal Flood AdvisoryLSXSainte Genevieve, Saint Louis6 hr
Jul 3, 3:26 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Lincoln, Montgomery, Osage and 2 more64 min
Jul 3, 3:56 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Saint Louis49 min
Jul 3, 4:34 PM CDTAreal Flood AdvisoryLSXFranklin, Lincoln, Saint Charles, Warren5 hr
Jul 3, 5:25 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.